Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Springfield, MO

June 3, 2001Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 3, 2001, 9:14 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 9:14 AM CDT (14:14 UTC)
Expired
Jun 3, 2001, 10:00 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:35 AM CDTThunderstorm Wind 52 EFt Scott, KS
Jun 3, 9:50 AM CDTThunderstorm Wind 52 EArma, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 031414
SVRSGF
KSC011-037-031500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS
  CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 1000 AM CDT

* AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM XENIA TO ST.
  PAUL...MOVING EAST AT 30 MPH. THESE SEVERE THUNDERSTORMS WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   PITTSBURG BY 940 AM CDT.
   GIRARD BY 935 AM CDT.
   FRONTENAC BY 930 AM CDT.
   ARMA...HEPLER BY 940 AM CDT.
   REDFIELD...FULTON BY 1000 AM CDT.

THE TOWNS OF PETERSBURG...HARDING...MAPLETON...GREENBUSH AND BEULAH
ARE ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL :THE STORM HAS PASSED.

LAT...LON 3802 9503 3738 9509 3739 9470 3802 9465

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:55 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 2:55 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SUN JUN 3 2001

LITTLE TIME FOR DETAILS...BUT WILL GO WITH MESOETA. BIGGEST
CHALLENGE WILL BE CHANCES FOR CONVECTION TONIGHT IN THE NORTH...AND
POSITION OF SURFACE FRONT MONDAY AND ITS EFFECT ON HIGHS. GENERALLY
LIKE THE MESOETA FORECAST...BUT STILL BELIEVE REFIRING OF CONVECTION
LATE TODAY LOOKS OVERDONE IN KANSAS. BIG CAP IN PLACE AFTER
CONVECTION MOVES OUT THIS AFTERNOON. CONVECTION WILL LIKELY FIRE
ALONG 850 BOUNDARY WITH LOW LEVEL JET TONIGHT OVER NORTHERN CWA.
WARM FRONT NORTH OF CWA MONDAY...SO WILL GO WITH VERY WARM MESOETA
HIGHS.

PRELIMINARY FORECAST NUMBERS FOR GUIDANCE PURPOSES ONLY

SGF   75  63  87  70 / 90  20  10  60
JLN   77  66  90  71 / 90  20  10  60
UNO   72  63  87  67 / 90  20  10  50
VIH   65  56  85  70 / 70  50  20  80

.SGF...
MO...FLOOD WATCH FOR TODAY MOZ055>058-066>071.
KS...NONE.

BROWNI<NG

In the hours before

Local storm report, Jun 3, 7:08 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    ANDERSON                  MO   FLOOD
06/03/01   MCDONALD                       5.3 INCHES OF RAIN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 3, 7:20 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 AM    CAPE FAIR                 MO   1 INCH HAIL
06/03/01   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    2 SW NEOSHO               MO   1.75 INCH HAIL
06/03/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    5 N ANDERSON              MO   1 INCH HAIL
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 AM    KISSEE MILLS              MO   1 INCH HAIL
06/03/01   TANEY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 AM    3 S NEOSHO                MO   .88 INCH HAIL
06/03/01   NEWTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 3, 7:38 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....K

0735 AM    SCAMMON                   KS   1 INCH HAIL
06/03/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 3, 7:42 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUCNTY LOCATION....

0708 AM    SCAMMON                   KS   1 INCH HAIL
06/03/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 3, 8:30 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....V

0820 AM    CARTHAGE                  MO   1 INCH HAIL
06/03/01   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 3, 8:57 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    2 W CRANE                 MO   1 INCH HAIL
06/03/01   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 AM    3 N ANDERSON              MO    MPH TSTM GUST
06/03/01   MCDONALD                       ESTIMATED 60 MPH WIND.
                                          TRUCK BLOWN ACROSS
                                          HIGHWAY. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0442 AM    4 NW WHEELERVILLE         MO   1 INCH HAIL
06/03/01   BARRY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0515 AM    4 E TIFF CITY             MO   .88 INCH HAIL
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 AM    3 W ANDERSON              MO   1.25 INCH HAIL
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0532 AM    3 W ANDERSON              MO   60 MPH TSTM GUST
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0540 AM    SPARTA                    MO   .88 INCH HAIL
06/03/01   CHRISTIAN                      REPORTED BY PUBLIC.

0638 AM    2 SW NEOSHO               MO   1.75 INCH HAIL
06/03/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    5 N ANDERSON              MO   1 INCH HAIL
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    CAPE FAIR                 MO   1 INCH HAIL
06/03/01   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 AM    KISSEE MILLS              MO   1 INCH HAIL
06/03/01   TANEY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 AM    3 S NEOSHO                MO   .88 INCH HAIL
06/03/01   NEWTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0700 AM    ANDERSON                  MO   FLOOD
06/03/01   MCDONALD                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0708 AM    SCAMMON                   KS   1 INCH HAIL
06/03/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 AM    CARTHAGE                  MO   1 INCH HAIL
06/03/01   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0828 AM    CARTHAGE                  MO   1 INCH HAIL
06/03/01   JASPER                         REPORTED BY LAW
                                          ENFORCEME|NT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:48 AM CDTSevere Thunderstorm WarningSGFBourbon57 min
Jun 3, 6:19 AM CDTSevere Thunderstorm WarningSGFCherokee56 min
Jun 3, 7:24 AM CDTFlash Flood WarningSGFCherokee3 hr
Jun 3, 8:43 AM CDTFlash Flood WarningSGFBourbon4 hr
Jun 3, 10:52 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.